High Wind, Hood Canal/Kitsap Peninsula
- When
- November 18, 7:30 PM PST to November 19, 8:00 AM PST
- Where
- Hood Canal/Kitsap Peninsula forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $25,000
- Reported by
- OTHER FEDERAL AGENCY
In Thurston county, at least 200 homes lost power after several trees toppled into power lines. In north King county, snow and strong winds combined to knock down trees and cut off power to about 5000 homes.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
In Thurston county, at least 200 homes lost power after several trees toppled into power lines. In north King county, snow and strong winds combined to knock down trees and cut off power to about 5000 homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 18, 4:00 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
400 PM PST TUE NOV 18 2003
.SYNOPSIS...A STATIONARY FRONT ACROSS WESTERN WASHINGTON WILL START
TO MOVE SOUTH LATE TONIGHT. COLDER AIR WILL MOVE INTO THE REGION AND
PRECIPITATION WILL TAPER OFF TO SHOWERS AS THE FRONT MOVES FURTHER
AWAY ON WEDNESDAY. THIS WILL BRING FALLING TEMPERATURES AND SNOW
LEVELS. A SHOWERY PATTERN WILL CONTINUE ON THURSDAY. THE AIRMASS
WILL DRY OUT FRIDAY AND SATURDAY. MOIST WESTERLY FLOW WILL RETURN TO
THE REGION LATE IN THE WEEKEND.
&&
.DISCUSSION...WELL-DEFINED BAROCLINIC BOUNDARY HAS BEEN LOCATED
ACROSS WESTERN WASHINGTON TODAY. HAS BEEN INTERSTING TO SEE A SHARP
WIND SHIFT WAVER NORTH AND SOUTH ALONG THE COAST AND IN PUGET SOUND.
TEMP DIFFERENCES OF 10F ARE COMMON ALONG THIS FRONT. STRONG MOIST
SOUTHWEST FLOW WILL CONTINUE TO LIFT OVER THE DOME OF COOLER AIR
TONIGHT WITH RAIN CONTINUING. BY LATE EVENING...THE FRONT WILL START
TO SHIFT SOUTH AS A SHORTWAVE MOVES OVER B.C. PAST OUR LONGITUDE.
THIS WILL START TO PUSH THE AXIS OF HEAVIEST PRECIP AND COOLER AIR
SOUTHEAST. SNOW LEVELS WILL FALL TO ABOUT 2500-3000 FEET BY WED
MORNING WITH ADVISORY CRITERIA SNOWFALL EXPECTED IN THE CASCADE
PASSES. ISSUED A SNOW ADVISORY EARLIER FOR TONIGHT AND WILL LET IT
CONTINUE.
AS THE FORECAST AREA COMES MORE SQUARELY UNDER THE COLD AIR ON WED
AFTN...LAPSE RATES WILL INCREASE...ALLOWING A SHOWERY PATTERN TO
CONTINUE. BY THURSDAY...700-500 MB LAPSE RATES STEEPEN TO AN
IMPRESSIVE 8 C/KM...SO ANY MOISTURE AND LIFT WILL CERTAINLY PRODUCE
SHOWERS. SO WHAT SOURCES OF LIFT MIGHT WE RECEIVE? WELL...THE AVN
HAS BEEN CONSISTENT OVER THE PAST FEW DAYS IN BRINGING A SHORTWAVE
SOUTHEAST OUT OF THE GULF OF ALASKA TOWARD THE PAC NW. LATEST RUNS
STILL TAKE MOST OF THE LIFT TOWARD ORE...BUT THE MODELS ARE KNOWN
FOR UNDER-DOING CYCLOGENESIS IN THIS KIND OF PATTERN OFF THE
VANCOUVER ISLAND COAST. COULD EASILY ENVISION THIS FEATURE
THROWING SOME MOISTURE AND LIFT INTO THE SOUTHWEST INTERIOR. CURRENT
EXPECTATION IS FOR SNOW LEVELS TO BE AROUND 1000 FEET. NO WINTER
WEATHER IS EXPECTED AT THIS TIME FOR THE LOWLANDS...BUT THE
SITUATION IS MARGINAL ENOUGH THAT IT BEARS WATCHING. AT THE VERY
LEAST...PREVAILING NORTHWEST FLOW WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS OVER WRN WA WHICH MOVE OFF THE OCEAN AND ENHANCE IN THE MTNS.
UPPER FLOW VEERS FURTHER FROM NORTHWEST TO NORTH ON FRIDAY...SO THIS
SHOULD BRING IN EVEN COOLER BUT DRIER AIR. LOOKS LIKE A COLD FROSTY
START FOR BOTH FRIDAY AND SATURDAY.
FOR THE WEEKEND...MODELS HAVE BEEN CONSISTENT WITH THE IDEA OF
BRINGING A RETURN TO WETTER WESTERLY FLOW SOMETIME...BUT THERE HAVE
BEEN TIMING DISAGREEMENTS RANGING FROM SATURDAY NIGHT TO SUNDAY
NIGHT. HAVE TAKEN THE MIDDLE ROAD AND BEGIN PRECIP ON SUNDAY. SNOW
LEVELS SHOULD START OUT QUITE LOW. AS FOR THE BIG THANKSGIVING
TRAVEL WEEK...LOOKS LIKE AN ACTIVE PATTERN OF LOWLAND RAINS AND MTN
SNOWS FOR MUCH OF NEXT WEEK. IF PLANNING TO TRAVEL THROUGH THE
PASSES...FLEXIBILITY MAY BE ONE OF THE KEYS IN GETTING THROUGH THE
PASSES DURING LULLS IN THE WEATHER. WILL WANT TO KEEP AN EYE ON THE
FORECAST OVER THE COMING WEEK.
&&
.SEW...GALE WARNING FOR THE COAST AND ENTIRE STRAIT.
...SMALL CRAFT ADVISORY PUGET SOUND...ADMIRALTY INLET...AND
NORTH INTERIOR WATERS.
...NUMEROUS FLOOD WATCHES AND WARNINGS.
...SNOW ADVISORY TONIGHT AND EARLY WEDNESDAY MORNING FOR THE
CASCADES AND OLYMPICS.
.KATX...VCP21/CSR21...OPERATIONAL.
&&
HANERWAZ001>018-191400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 730 PM PST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON ...FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN WESTERN WASHINGTON... ...GALE WARNINGS FOR THE COAST...THE CENTRAL STRAIT OF JUAN DE FUCA AND EAST ENTRANCE TO THE STRAIT...AND PUGET SOUND AND HOOD CANAL... ...FLOOD WATCHES CONTINUE FOR MUCH OF WESTERN WASHINGTON... .DAY ONE... TODAY A FRONT OVER NORTHERN PORTIONS OF WESTERN WASHINGTON WILL PUSH SOUTH AS A COLD FRONT LATE TONIGHT. STRONG MARINE SOUTH WINDS WILL TURN TO THE NORTHWEST LATE. HEAVY RAIN OVER THE NORTHERN PORTIONS OF THE AREA WILL PUSH SOUTHWARD OVERNIGHT. SEE THE LATEST FLOOD BULLETINS AND COASTAL MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY THE HEAVY RAIN WILL SHIFT SOUTH OF THE AREA WEDNESDAY AS THE COLD FRONT MOVES TO THE SOUTHEAST. COLDER AIR WILL MOVE INTO THE REGION WEDNESDAY THROUGH SATURDAY...WITH THE AIR MASS DRYING OUT FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ALBRECHT
WAC045-190406-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
506 PM PST TUE NOV 18 2003
TIME(PST) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
506 PM LILLIWAUP WA HEAVY RAIN
11/18/03 MASON MASON 18
4.9 INCHES IN 24 HRS
ENDING AT 5 PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
627 PM PST TUE NOV 18 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BREMERTON WA 0.00 INCH HEAVY RAIN
11/18/03 KITSAP 2.22 INCHES SINCE 7 AM.
STILL RAINING.
JN2 high wind, 1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335252, 5335253, 5335254.